Missouri, 2015

Hail and Damaging Wind in Missouri, June 29, 2015

June 29, 2015 · NWS LSX · 3 events in 2 counties and zones

A shortwave was dropping south across the forecast area triggering isolated thunderstorms along the Mississippi River between Quincy and St. Louis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A shortwave was dropping south across the forecast area triggering isolated thunderstorms along the Mississippi River between Quincy and St. Louis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 29, 3:05 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 29, 3:05 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT Mon Jun 29 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 347 PM CDT Mon Jun 29 2015

Isolated convection has formed over the last hour in a narrow
north-south band along the Mississippi River from near Quincy to
near St Louis. Could be a bit more development over the next
several hours, and then anticipate that this activity will quickly
dissipate with loss of heating.

However, upstream shortwave currently fueling convection over
eastern MN and nw WI will be dropping south overnight, and this
may return a low shower/thunderstorm threat to areas along and
north of I-70 in the midnight-daybreak time frame.

Truett

.LONG TERM:  (Tuesday through Next Monday)
Issued at 347 PM CDT Mon Jun 29 2015

(Tuesday-Thursday)

Weak ripples in the upper level NW flow will continue a threat of
showers and a few thunderstorms into the day on Tuesday.  Have
attempted to reflect a bit of a diurnal trend to the PoPs with
afternoon heating and instability leading to a bit more of a
threat/coverage, but this trend may certainly be altered by the
arrival of the difficult to time shortwaves.   At this point I've
only made modest tweaks to going forecasts, and will likely have to
save any major adjustments to the nowcast time frame.

Unfortunately, it appears that several rounds of convection...and
more heavy rain...are in the offing as we head into midweek. 12z
runs are maintaining trends of previous solutions in forecasting a
slight eastward shift of the upper level trof during this time,
which willl allow baroclinicity over the plains to work back to
the east. Deep UVV is progged to develop across the FA on Tuesday
night due to strong shortwave in the NW flow sweeping into the
mid-Mississippi Valley, with resultant low level WAA producing
strong isentropic ascent over eastward advancing baroclinic zone.
Resultant strong lift and rapid eastward advection of lower
tropospheric moisture should cause elevated convection to develop
during the late evening over western MO and then grow into an MCS
which will then work its way east-southeast late Tuesday night and
early Wednesday morning. This round of convection should then be
followed by more storms late Wednesday and Wednesday night as yet
another shortwave in the NW flow propagates into the region, with
both the GFS and NAM suggesting nearly persistent WAA/theta-e
advection over the southern half of the CWA in this time frame.
Both the GFS and the NAM are progging PWATS of over 2 inches in
our area heading into midweek, so storms should be efficient rain-
makers...again... It does appear that the heaviest rainfall may be
located over the southwest or southern half of the CWA (avoiding
the critically water-logged northeast half of the FA), but in
reality no spot in our CWA needs any more wet weather. Have
mentioned this heavy rain potential in a hydrologic outlook
issued earlier this afternoon.

A chance of thunderstorms will certain carry into Thursday, but it
does appear that the barrage of shortwaves in the Tuesday night-
Wednesday night time frame...along with the convection they
produce...will cause a southward and westward displacement of the
low level baroclinicity, lessening the heavy rain threat by that time.

(Friday-Monday)

Medium range solutions maintain ridging over the western CONUS and
a mean trof over the northeast U.S.,which places mid-Mississippi
Valley in the heart of the NW flow regime throughout the period.
With shortwaves rippling through this NW flow it appears that
there will be a chance of showers and thunderstorms throughout the
Friday-Monday time frame. There should be lots of dry time and
certainly don't see any all-day rains at this point, but for now
no solution really offers any significant rain-free period.

Truett

&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1247 PM CDT Mon Jun 29 2015

Surface low over central Indiana will continue to weaken and lift
to the northeast. However will stay in busy northwest flow aloft
with more shortwaves sliding south into region. Cu has begun to
lift a bit and scatter out more so cigs for the most part are VFR
for rest of forecast period. Could see some isolated showers
develop this afternoon, but coverage is minimal so did not add
mention to tafs at this time. Otherwise, north winds to back to
the northwest to west and become light. Then winds to pick back up
a bit by mid morning on Tuesday from the west.

Specifics for KSTL:
Surface low over central Indiana will continue to weaken and lift
to the northeast. However will stay in busy northwest flow aloft
with more shortwaves sliding south into region. Cu has begun to
lift a bit and scatter out more so cigs for the most part are VFR
for rest of forecast period. Could see some isolated showers
develop this afternoon, but coverage is minimal so did not add
mention to taf at this time. Otherwise, north winds to back to
the northwest to west and become light by 02z Tuesday. Then winds
to pick back up a bit by 15z Tuesday from the west.

Byrd

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     68  88  70  80 /  20  30  60  60
Quincy          66  84  66  79 /  30  30  40  50
Columbia        66  88  68  80 /  20  20  60  60
Jefferson City  66  88  69  80 /  20  20  60  60
Salem           66  84  67  79 /  20  40  40  60
Farmington      65  87  68  80 /  10  20  50  70

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 29, 3:16 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT MON JUN 29 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
416 PM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR EARLY THIS EVENING OVER EASTERN
MISSOURI AND SOUTHWEST ILLINOIS, AND A FEW OF THESE STORMS COULD
PRODUCE SMALL HAIL AND GUSTY WINDS.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS LATE TONIGHT OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

POINTS ALONG THE ILLINOIS RIVER WILL CONTINUE TO BE IN MAJOR
FLOOD THROUGH AT LEAST THE 4TH OF JULY WEEKEND. MAJOR FLOODING IS
FORECAST ALONG THE MISSISSIPPI RIVER AT WINFIELD LOCK AND DAM
25...GRAFTON AND CHESTER OVER THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF A FEW THUNDERSTORMS ON TUESDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

HOWEVER...THUNDERSTORM CHANCES WILL BE INCREASING DRAMATICALLY ON
TUESDAY NIGHT, WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED IN
THE WEDNESDAY AND WEDNESDAY NIGHT TIME FRAME. THE THUNDERSTORMS
DURING THIS TIME WILL HAVE THE POTENTIAL TO PRODUCE HAIL AND
STRONG WINDS, AS WELL AS HEAVY RAIN.

THERE WILL BE A CONTINUED CHANCE FOR THUNDERSTORMS
ON THURSDAY...FRIDAY...AND INTO THE FOURTH OF JULY WEEKEND.

POINTS ALONG THE ILLINOIS RIVER WILL CONTINUE TO BE IN MAJOR
FLOOD THROUGH AT LEAST THE 4TH OF JULY WEEKEND. MAJOR FLOODING IS
FORECAST ALONG THE MISSISSIPPI RIVER AT WINFIELD LOCK AND DAM
25...GRAFTON AND CHESTER OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TRUETT

In the hours before

Special weather statement, Jun 29, 3:45 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT MON JUN 29 2015

ILZ097-MOZ036-292230-
PIKE MO-PIKE IL-
445 PM CDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY IN WEST
CENTRAL ILLINOIS...AND NORTHERN PIKE COUNTY IN NORTHEAST MISSOURI
UNTIL 530 PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BARRY...OR 12 MILES NORTH OF
LOUISIANA...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOUISIANA...
  ATLAS...
  PIKE...
  PLEASANT HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Special weather statement, Jun 29, 3:54 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 PM CDT MON JUN 29 2015

ILZ095>097-292245-
ADAMS IL-BROWN IL-PIKE IL-
454 PM CDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...SOUTHEASTERN
ADAMS AND NORTHERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 545
PM CDT...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BEVERLY...OR 21 MILES EAST OF
QUINCY...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCKHORN...
  BEVERLY...
  GRIGGSVILLE...

THIS STORM WILL AFFECT SILOAM SPRINGS STATE PARK.

THIS STORM WILL IMPACT...
INTERSTATE 72 FROM EXIT 31 TO EXIT 35.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY

The radar

The St Louis radar (KLSX), 90 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
June 29, 4:14 PM CST to 4:16 PM CST
Where
Pike County, 0.8 mi NW of Louisiana to 0.25 mi SE of Louisiana
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.458, -91.061

Thunderstorm winds blew down several large trees around town. Also, a building at the intersection of Tennessee and Water Streets sustained minor roof damage.

Hail, Pike

When
June 29, 4:18 PM CST
Where
Pike County, Louisiana
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.450, -91.050

Hail, Lincoln

When
June 29, 5:20 PM CST
Where
Lincoln County, 1.28 mi N of Foley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.068, -90.754

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598047, 598048, 598049.